Alert archive / Iowa / Special Weather Statements in 2015

Special Weather Statement, NWS Des Moines, IA

August 2, 2015Adair County, Madison County, Warren County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 2, 2015, 5:02 PM CDT for Adair County, Madison County, Warren County, Iowa. It was in force for 58 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2015, 5:02 PM CDT (22:02 UTC)
Expired
Aug 2, 2015, 6:00 PM CDT
In force
58 min
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Madison County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 66 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:19 PM CDTHAIL 0.752 Ese Waukee, IADIME SIZED HAIL AND TORRENTIAL RAIN.
Aug 2, 5:25 PM CDTTSTM WND DMG3 Wsw West Des Moines, IASEMI TRUCK BLOWN OVER IN COSTCO PARKING LOT. REPORTED VIA TWITTER. TIME ESTIMATED FROM RADAR.
Aug 2, 5:25 PM CDTTSTM WND DMG3 W West Des Moines, IASEMI TRUCK BLOWN OVER IN COSTCO PARKING LOT. REPORTED VIA TWITTER. TIME ESTIMATED FROM RADAR.
Aug 2, 5:47 PM CDTHAIL 1Greenfield, IABRIEF QUARTER SIZED HAIL REPORTED IN GREENFIELD.
Aug 2, 5:47 PM CDTHAIL 1Wsw Greenfield, IABRIEF QUARTER SIZED HAIL REPORTED IN GREENFIELD.
Aug 2, 5:50 PM CDTHAIL 0.88Greenfield, IANICKEL SIZED HAIL IN GREENFIELD AROUND 550PM CDT
Aug 2, 6:10 PM CDTHAIL 1.253 Wnw Orient, IA1.25 INCH HAIL REPORTED NEAR ORIENT BY TRAINED SPOTTER.
Aug 2, 6:10 PM CDTHAIL 1.253 W Orient, IA1.25 INCH HAIL REPORTED NEAR ORIENT BY TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1593 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WWUS83 KDMX 022202
SPSDMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT SUN AUG 2 2015
 
IAZ059-060-070>073-022300-
CASS IA-MADISON IA-WARREN IA-DALLAS IA-POLK IA-ADAIR IA-
502 PM CDT SUN AUG 2 2015

...STRONG THUNDERSTORMS DEVELOPING...

AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CLIVE TO 11 MILES NORTHWEST
OF GREENFIELD...AND MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS. THESE STORMS ARE RAPIDLY DEVELOPING AND COULD BECOME
SEVERE.

LOCATIONS IMPACTED INCLUDE...
DES MOINES...WEST DES MOINES...URBANDALE...CLIVE...INDIANOLA...
WAUKEE...NORWALK...WINTERSET...GREENFIELD...WINDSOR HEIGHTS...
EARLHAM...DE SOTO...VAN METER...SOUTHRIDGE MALL...VALLEY WEST MALL...
AVENUE OF THE SAINTS EVENT CENTER...IOWA EVENTS CENTER...DES MOINES
INT'L AIRPORT...DRAKE STADIUM AND KNAPP CENTER AND JORDAN CREEK TOWN
CENTER.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4116 9476 4136 9480 4165 9364 4116 9333
TIME...MOT...LOC 2201Z 309DEG 26KT 4160 9380 4138 9466 

$$

ANGLE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:36 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 2, 3:36 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT SUN AUG 2 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 255 PM CDT SUN AUG 2 2015

A COOL FRONT WILL CROSS THE FORECAST AREA FROM NORTHWEST TO
SOUTHEAST THIS EVENING...WITH AN ASSOCIATED WIND SHIFT AND FALLING
TEMPERATURES AND DEWPOINTS AS THE BOUNDARY PASSES THROUGH CONCURRENT
WITH SUNSET. THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE AND
THERE IS A POSSIBILITY OF THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AND EVENING. HOWEVER...MESOANALYSIS INDICATES WARM
TEMPERATURES ALOFT ARE SUPPRESSING CONVECTIVE INITIATION THUS FAR AS
CONFIRMED BY A DISTINCT LACK OF CUMULUS DEVELOPMENT IN SATELLITE
IMAGERY. HIGH RESOLUTION MODELS ARE PICKING UP ON THIS AND GENERALLY
DEVELOPING FEW IF ANY STORMS ACROSS OUR AREA...WITH MOST ACTIVITY
REMAINING OVER WISCONSIN AND FAR EASTERN IOWA THROUGH THE EVENING.
HAVE MAINTAINED ISOLATED THUNDERSTORMS AHEAD OF THE BOUNDARY IN THE
OUTGOING FORECAST...AS IF THEY DO INITIATE THE COVERAGE SHOULD BE
SPOTTY. HOWEVER...DESPITE THE LOW PROBABILITY AND COVERAGE ANY
STORMS THAT DO FORM HAVE THE POTENTIAL TO BE STRONG TO SEVERE GIVEN
THE DEGREE OF INSTABILITY PRESENT...WITH HAIL AND WIND BEING THE
THREATS. ONCE THE BOUNDARY AND ANY STORMS SWEEP OUT TO THE
SOUTH/SOUTHEAST EARLY TONIGHT COOLER AND QUIET WEATHER SHOULD
PREVAIL INTO TOMORROW MORNING.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 255 PM CDT SUN AUG 2 2015

ACTIVE WEATHER PATTERN WILL SET UP FOR EXTENDED AFTER A BRIEF
BREAK IN PRECIPITATION CHANCES. BOUNDARY PUSHING SOUTH THROUGH
IOWA TODAY WILL CONTINUE TO PUSH SOUTH INTO MISSOURI...KEEPING
CONDITIONS DRY EARLY MONDAY. MODELS HAVE BEGUN TO COME INTO GOOD
AGREEMENT WITH MUCH OF PERIOD...THOUGH NAM APPEARS TO BE MOST
AGGRESSIVE AND PRECIPITATION HEAVY...AND HAVE THEREFORE TRENDED
TOWARDS GFS/ECMWF BLEND. BOUNDARY LINGERING IN THE MISSOURI RIVER
VALLEY WILL PUSH EAST INTO IOWA LATE MONDAY...BRINGING CHANCES FOR
PRECIPITATION TO THE SOUTHWEST. THIS SYSTEM WILL PUSH
EAST. HOWEVER...EXPECT PRECIPITATION TRENDS TO CONTINUE TO PUSH
NORTHEAST AS WAVE LIFTS INTO IOWA THROUGH THE DAY TUESDAY SETTING
UP PROLONGED PERIODS OF PRECIPITATION CHANCES AS NORTHWESTERLY
FLOW PERSISTS ACROSS AREA AS RIDGE ACROSS WEST BEGINS TO SLOWLY
SHIFT EAST. GENERALLY EXPECT TO SEE ONLY PERIODS OF
PRECIPITATION...THOUGH TIMING OF WAVES IS DIFFICULT ATTM. BEST
CHANCE FOR HEAVY RAIN WILL COME TUESDAY NIGHT ACROSS THE SOUTH AS
LOW PUSHES EAST. BEST MOISTURE TRANSPORT WILL BE VERY NEAR IA/MO
BOARDER AND MAY PUSH SOUTH INTO MISSOURI. CURRENTLY MODELS
INDICATE PWAT VALUES NEAR 1.6 INCHES IN THE SOUTH...WHICH IS
RELATIVELY HIGH FOR AUGUST. THIS WILL BE FOLLOWED BY ANOTHER ROUND
OF UNCERTAIN TIMING ON PRECIP CHANCES WITH LARGE UPPER LOW
PUSHING ACROSS CANADA FINALLY BREAKING DOWN RIDGE AND PUSHING
EAST BY END OF WEEK...BRINGING A BREAK IN PRECIPITATION CHANCES
FOR THE END OF THE PERIOD.

WITH NORTHWESTERLY FLOW ALOFT TEMPERATURES WILL BE COOL FOR THE
PERIOD...GENERAL BELOW NORMAL FOR EARLY AUGUST. DO NOT HAVE HIGH
CONFIDENCE IN SUCH COOL TEMPERATURES...GIVEN UNCERTAINTIES IN
TIMING OF PRECIPITATION CHANCES IN THE EXTENDED...AND HAVE BUMPED
TEMPERATURES UP A FEW DEGREES...ESPECIALLY EARLY IN THE PERIOD.
HOWEVER...FEEL HIGHS IN THE 80S IS A GOOD TREND FOR MUCH OF
PERIOD...WITH COOLER TEMPERATURES POSSIBLE LATE IN PERIOD.

&&

.AVIATION...02/18Z
ISSUED AT 1228 PM CDT SUN AUG 2 2015

A COLD FRONT WILL APPROACH FROM MINNESOTA THIS AFTERNOON AND MOVE
ACROSS IOWA THIS EVENING. AHEAD OF THE FRONT EXPECT GUSTY WSW
WINDS AND NEARLY SKC...THEN THIS EVENING AS THE FRONT MOVES
THROUGH SOME LOW CLOUDS AROUND FL035-050 WILL DEVELOP ALONG WITH
ISOLD TO SCT TSRA...MAINLY ACROSS THE SOUTHERN HALF OF IOWA. HAVE
MAINTAINED SHORT DURATION VCTS GROUPS AT DSM/OTM THOUGH ANY STORMS
WILL BE VERY HIT AND MISS. ONCE THE BOUNDARY MOVES THROUGH SKIES
SHOULD CLEAR OUT AGAIN WITH WINDS BECOMING LIGHT AND VARIABLE
OVERNIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...LEE
LONG TERM...AWB
AVIATION...LEE
Hazardous weather outlook, Aug 2, 3:39 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT SUN AUG 2 2015

IAZ026>028-035>039-045>050-057>062-070>075-081>086-092>097-031100-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
339 PM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH THIS
EVENING...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS.
HOWEVER...ANY STORMS THAT FORM WILL BE VERY ISOLATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST AT INTERVALS
BETWEEN LATE MONDAY AND FRIDAY. SOME STRONG STORMS WILL BE
POSSIBLE...BUT OVERALL THE SEVERE WEATHER THREAT APPEARS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON INTO THE
EARLY EVENING HOURS.

IAZ004>007-015>017-023>025-033-034-044-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-CRAWFORD-
339 PM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST AT INTERVALS
BETWEEN LATE MONDAY AND FRIDAY. SOME STRONG STORMS WILL BE
POSSIBLE...BUT OVERALL THE SEVERE WEATHER THREAT APPEARS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON INTO THE
EARLY EVENING HOURS.

LEE

In the hours before

Special weather statement, Aug 2, 5:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT SUN AUG 2 2015

IAZ059-060-070>073-022300-
CASS IA-MADISON IA-WARREN IA-DALLAS IA-POLK IA-ADAIR IA-
502 PM CDT SUN AUG 2 2015

...STRONG THUNDERSTORMS DEVELOPING...

AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CLIVE TO 11 MILES NORTHWEST
OF GREENFIELD...AND MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS. THESE STORMS ARE RAPIDLY DEVELOPING AND COULD BECOME
SEVERE.

LOCATIONS IMPACTED INCLUDE...
DES MOINES...WEST DES MOINES...URBANDALE...CLIVE...INDIANOLA...
WAUKEE...NORWALK...WINTERSET...GREENFIELD...WINDSOR HEIGHTS...
EARLHAM...DE SOTO...VAN METER...SOUTHRIDGE MALL...VALLEY WEST MALL...
AVENUE OF THE SAINTS EVENT CENTER...IOWA EVENTS CENTER...DES MOINES
INT'L AIRPORT...DRAKE STADIUM AND KNAPP CENTER AND JORDAN CREEK TOWN
CENTER.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4116 9476 4136 9480 4165 9364 4116 9333
TIME...MOT...LOC 2201Z 309DEG 26KT 4160 9380 4138 9466

ANGLE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:37 AM CDTSevere Thunderstorm WarningDMXAudubon41 min
Aug 2, 5:06 AM CDTSpecial Weather StatementDMXCalhoun, Carroll, Greene54 min
Aug 2, 5:35 AM CDTSpecial Weather StatementDMXWayne40 min
Aug 2, 6:35 AM CDTSpecial Weather StatementDMXStory55 min
Aug 2, 5:07 PM CDTSevere Thunderstorm WarningDMXAdair38 min
Aug 2, 5:22 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren38 min
Aug 2, 5:45 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union45 min
Aug 2, 5:48 PM CDTSpecial Weather StatementDMXAdams57 min
Aug 2, 6:00 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Warren45 min
Aug 2, 6:07 PM CDTSevere Thunderstorm WarningDMXAdams, Cass38 min
Aug 2, 6:11 PM CDTSpecial Weather StatementDMXMarion64 min
Aug 2, 6:18 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion42 min
Aug 2, 6:26 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Clarke, Madison, Ringgold, Union49 min
Aug 2, 6:30 PM CDTTornado Warning Tornado observedDMXAdams30 min
Aug 2, 6:41 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Warren49 min
Aug 2, 6:55 PM CDTTornado Warning Tornado observedDMXAdams, Union18 min
Aug 2, 6:58 PM CDTSevere Thunderstorm WarningDMXMahaska23 min

Nearby

Special Weather Statements in Iowa, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.